Heparin-induced thrombocytopenia: twenty-nine years later.

Journal Article

OBJECTIVE: To determine the current frequency, types of patients, indications for testing, morbidity and mortality, and management of heparin-induced thrombocytopenia (HIT). METHODS: Between December 1998 and July 2001, the charts of 102 inpatients that tested positive for heparin-associated antiplatelet antibodies (HAAb) were reviewed. There were 33,941 inpatients, 10,348 of them having received unfractionated or low molecular weight heparins. HAAb were determined by platelet aggregometry. RESULTS: There were 58 males and 44 females with a mean age of 56 years. The majority (72%) of patients were admitted to a surgical service (23% were admitted to medicine, and 5% were admitted to obstetrics/pediatrics). Indications for testing included one or more low platelet counts (n = 51), unexplained arterial (n = 33) or venous (n = 6) thromboses, resistance to anticoagulation (n = 1), prior history of HAAb (n = 3), organ transplant (n = 17), or other indication (n = 4). The HAAb "patterns" were variable, with patients having antibodies only to bovine (n = 7) or porcine heparin (n = 5), bovine and porcine heparins (n = 17), enoxaparin (n = 3), fragmin (n = 7), or all 4 heparins (n = 43). The HIT-related mortality was 6.9%, and the morbidity was 30% with 19 arterial and 7 venous thromboses and 5 bleeding events. Management consisted of discontinuation of heparin in 95 patients. Twenty-five patients did not require continued anticoagulation. When needed, anticoagulation was continued with a direct thrombin inhibitor (n = 32), enoxaparin (n = 16), warfarin (n = 15), or aspirin (n = 7). Seven patients continued to receive unfractionated heparin (n = 4) or low molecular weight heparin (n = 3). CONCLUSIONS: HIT occurs in 0.99% of inpatients receiving heparin and remains an important nondiscriminatory contributor to their morbidity and mortality. Patients receiving any form of heparin who develop a decreasing platelet count, unexplained thrombosis, or resistance to heparin anticoagulation should be tested for HAAb. If HAAb are detected, patients must not receive the sensitizing heparin(s).

Full Text

Duke Authors

Cited Authors

  • Shuster, TA; Silliman, WR; Coats, RD; Mureebe, L; Silver, D

Published Date

  • December 2003

Published In

Volume / Issue

  • 38 / 6

Start / End Page

  • 1316 - 1322

PubMed ID

  • 14681635

International Standard Serial Number (ISSN)

  • 0741-5214

Digital Object Identifier (DOI)

  • 10.1016/S0741

Language

  • eng

Conference Location

  • United States